Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 249, NWS Springfield, MO

March 20, 2007Greene County, Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 20, 2007, 10:00 AM CDT for Greene County, Webster County, Missouri. It took effect at Mar 20, 2007, 10:06 AM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 2007, 10:00 AM CDT (15:00 UTC)
In effect from
Mar 20, 2007, 10:06 AM CDT
Expired
Mar 20, 2007, 4:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 10:30 AM CDTFLASH FLOOD5 W Marshfield, MOSEVERAL LOW WATER CROSSINGS WERE FLOODED AND IMPASSABLE FOR AN HOUR OR TWO ALONG THE JAMES RIVER...AND ITS TRIBUTARIES ACROSS WESTERN WEBSTER COUNTY.
Mar 20, 12:00 PM CDTFLASH FLOODSpringfield, MOSEVERAL CREEKS AND STREAMS IN SPRINGFIELD ROSE THREE TO FIVE FEET THIS MORNING AND CAUSED FLOODING IN LOW LYING AREAS. SPECIFICALLY...WILSON AND SOUTH CREEK CRESTED THREE TO FIVE FEET ABOVE NORMAL FLOW LEVELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 201506 CCA
FFWSGF
MOC077-225-202100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT.

* AT 954 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. IN THE CITY OF SPRINGFIELD...SEVERAL ROADS HAD WATER FLOWING 
OVER THEM WITH SEVERAL CREEKS AND STREAMS IN SPRINGFIELD RISING 
RAPIDLY. IN ADDITION...LOW WATER CROSSINGS WERE BEGINNING TO FLOOD 
IN WEBSTER COUNTY DUE TO RAINFALL AMOUNTS OF ONE...TO ONE AND ONE 
HALF INCH SINCE 7 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
  BATTLEFIELD...MARSHFIELD...REPUBLIC...SPRINGFIELD...STRAFFORD...
  DIGGINS...FAIR GROVE...FORDLAND...NIANGUA...ROGERSVILLE...SEYMOUR
  AND WILLARD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3747 9269 3706 9269 3708 9354 3740 9355

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 5:33 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 20, 5:33 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT TUE MAR 20 2007

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES...WITH HEAVY RAIN AND FLASH FLOOD POTENTIAL TODAY OVER THE
WESTERN CWA.

CONVECTION STARTING TO GET MORE ACTIVE FROM NORTH CENTRAL OKLAHOMA
INTO THE SOUTHWEST PORTION OF MISSOURI OR ROUGHLY AROUND THE SURFACE
FRONT.  WIND FIELDS BEHIND THE FRONT NOT VERY IMPRESSIVE AND BEST
PRESSURE RISES WERE WELL OFF TO THE NORTHEAST.  LIKELY WILL NOT SEE
MUCH FURTHER SOUTHWARD PROGRESSION OF THE FRONT THIS MORNING SO
CURRENT CONVECTIVE PICTURE WILL LIKELY NOT CHANGE TOO MUCH THROUGH
THE EARLY MORNING HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE LOCATED FROM THE TX/OK
PANHANDLE SOUTH INTO WEST CENTRAL TX.  THIS FEATURE IS EXPECTED TO
EJECT NORTHEAST INTO WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS BY
12Z AND SHOULD ENHANCE THE CURRENT CONVECTION.  THE SHORTWAVE IS
EXPECTED TO MOVE INTO WESTERN MISSOURI BY MIDDAY AND BEST CONVECTION
WILL LIKELY SHIFT TO SOUTHEAST KANSAS AND WESTERN MISSOURI.  FRONT
WILL ALSO LIKELY BEGIN TO LIFT BACK NORTH AS SOUTHERLY WINDS ARE
REESTABLISHED OVER THE AREA.  CURRENT PLAN IS TO LET THE CURRENT
FLASH FLOOD WATCH RIDE OUT THROUGH 7 AM ACROSS EXTREME SOUTHERN
MISSOURI AND TO PUT OUT A NEW WATCH FOR THE WESTERN 3 TIERS OF
COUNTIES FOR TODAY.  CLOUDS AND PRECIPITATION WILL LIKELY KEEP
TEMPERATURE RISES TO A MINIMUM TODAY.

THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS BUT
BEST CHANCE WILL BE SHIFTING NORTHWARD AND OUT OF THE AREA DURING
THE NIGHT.  DID NOT EXTEND THE WATCH PAST 7 PM THIS EVENING AS DAY
SHIFT WILL NEED TO RE-EXAMINE THE CONVECTIVE SITUATION THROUGH THE
DAY TO SEE IF IT WILL BE WARRANTED.  LOWS TONIGHT WILL REMAIN FAIRLY
MILD WITH CLOUD COVER AND STEADY SOUTHERLY WIND.

FRONTAL BOUNDARY WILL REMAIN TO THE NORTH AND WEST OF THE AREA ON
WEDNESDAY WITH GOOD SOUTHERLY FLOW AND FAIRLY WARM 800-700 MB LAYER
SETTING UP A DECENT CAPPING INVERSION ACROSS THE AREA.  HAVE REMOVED
POPS FROM THE FORECAST FOR WEDNESDAY FOR THIS REASON.  TEMPERATURES
SHOULD HAVE NO TROUBLE REACHING THE 70S DURING THE AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY PUSH SOUTH BACK INTO THE NORTHWEST CWA
BY LATE WEDNESDAY NIGHT AND SHOULD SEE THUNDERSTORM CHANCES CREEP
BACK INTO THE AREA BY THEN.  BETTER CHANCES WILL ARRIVE BY THURSDAY
AS THE FRONT CUTS ACROSS THE CWA.  AS WITH TODAY...THE SOUTH MOST
RESTING PLACE FOR THE FRONT WILL LIKELY BE AROUND THE MISSOURI
ARKANSAS BORDER BEFORE LIFTING BACK NORTH AGAIN FRIDAY NIGHT.

MODELS STILL IN DISAGREEMENT HEADING INTO THE WEEKEND WITH THE UPPER
LOW AS IT EJECTS NORTHEAST OUT OF THE SOUTHWEST U.S.  HAVE NOT
CHANGED MUCH IN THE EXTENDED FOR THIS REASON.

LINDENBERG

&&

.AVIATION...

FOR THE 12Z TAFS...SEVERAL WAVES OF THUNDERSTORMS TODAY WILL KEEP
THE AVIATION WEATHER ACTIVE TODAY AT BOTH JLN/SGF TERMINAL
LOCATIONS.  WILL SEE ISOLATED CEILINGS AROUND 300-400 FEET HOWEVER
PREDOMINANT CEILINGS WILL BE FROM 2500 TO 4000 FEET THROUGH THE
MORNING WITH THUNDERSTORMS AND VISIBILITIES FROM 2 TO 4 MILES.

CONDITIONS MAY IMPROVE FOR A FEW HOURS THIS MORNING AFTER THE
INITIAL ROUND OF THUNDERSTORMS BEFORE ADDITIONAL DEVELOPMENT OCCURS
TOWARDS MIDDAY.

WINDS WILL BEGIN TO PICK UP OVERNIGHT...ESPECIALLY AT SGF WHICH WILL
HAVE THE FAVORABLE TUNNELLING WIND EFFECT AROUND 160 DEGREES.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH ALONG/SOUTH HIGHWAY THROUGH 7 AM.
FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7 AM - 7 PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7 AM
TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 20, 4:42 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT TUE MAR 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
442 AM CDT TUE MAR 20 2007

...FLASH FLOODING LIKELY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

HEAVY RAIN AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

MAINLY WEST OF A GALENA TO OSCEOLA LINE THROUGH 7 PM.

  DISCUSSION:

A FRONTAL BOUNDARY WAS NEARLY STATIONARY ACROSS SOUTHERN MISSOURI
THIS MORNING AND WILL GRADUALLY BEGIN TO SHIFT NORTHWARD DURING
THE DAY. SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL
LIKELY CONTINUE TO AFFECT THE SAME LOCATIONS OVER SOUTHWEST
MISSOURI THIS MORNING ALONG THE FRONT.

A COUPLE OF ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED DURING
THE REST OF THE DAY AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST
OUT OF WESTERN OKLAHOMA INTO SOUTHEAST KANSAS AND WESTERN
MISSOURI. THE NUMEROUS ROUNDS OF THUNDERSTORMS WILL LIKELY PRODUCE
SEVERAL INCHES OF RAINFALL ALONG WITH FLASH FLOODING TODAY. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM FOR WESTERN MISSOURI
AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FRONT WILL BEGIN TO PUSH SOUTH AGAIN BACK INTO THE AREA ON
THURSDAY BRINGING BACK THE CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY. ADDITIONAL CHANCES OF THUNDERSTORMS WILL ARRIVE LATER IN
THE WEEKEND AS THE MAIN UPPER LEVEL STORM SYSTEM LIFTS NORTHEAST
INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Mar 20, 7:54 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
03/20/2007                   NEWTON             MO   LAW ENFORCEMENT

            COUNTY EMS AND LAW ENFORCEMENT ARE RESPONDING TO A CAR IN
            THE WATER AT A LOW WATER BRIDGE ON COUNTY ROAD 80 IN
            NEOSHO. NO INJURIES REPORTED.

&&

HATCH
Local storm report, Mar 20, 8:01 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLASH FLOOD      2 N REEDS               37.15N 94.17W
03/20/2007                   JASPER             MO   DEPT OF HIGHWAYS

            A LOW WATER CROSSING WAS REPORTED FLOODED AND IMPASSABLE
            NORTH OF REEDS ON HIGHWAY 37...ALONG THE SPRING RIVER.

&&

JLT
Local storm report, Mar 20, 9:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 W SARCOXIE            37.07N 94.15W
03/20/2007                   JASPER             MO   PUBLIC

            A LOW WATER CROSSING WAS FLOODED AND IMPASSABLE WEST OF
            SARCOXIE. A WATER RESCUE ALSO OCCURRED ON THIS LOW WATER
            CROSSING ON TIGER ROAD.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:59 AM CDTSevere Thunderstorm WarningSGFBarry61 min
Mar 20, 2:09 AM CDTFlash Flood WarningSGFJasper6 hr
Mar 20, 2:48 AM CDTFlash Flood WarningSGFBarry6 hr
Mar 20, 3:14 AM CDTFlash Flood WarningSGFNewton6 hr
Mar 20, 3:25 AM CDTFlash Flood WarningSGFLawrence6 hr
Mar 20, 10:00 AM CDTFlash Flood WarningSGFGreene, Webster6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.